How to Switch Antidepressants Safely
Learn the correct way to switch antidepressants and understand why you should never suddenly stop taking antidepressant medication.
There are three main ways your doctor can switch you to another antidepressant:xvii
- Stop then start. This involves tapering off the first drug until it is completely out of your system, then starting the new drug. This is primarily used for medications that could have dangerous interactions, such as a monoamine oxidase inhibitor (MAOI) and any other antidepressant, even another MAOI. Tapering off an MAOI requires at least 2two weeks before starting a different antidepressant.
- Dual tapering. Your doctor gradually reduces the dosage of the old drug while simultaneously increasing the dosage of the new drug. Typically used when switching from an SSRI to Wellbutrin (bupropion), Remeron (mirtazapine), or a tricyclic antidepressant. Also when switching to or from Effexor (venlafaxine) and Wellbutrin, or Remeron; or to or from Wellbutrin or Remeron. In some instances, this approach may be used when switching from one SSRI to another.
- Simultaneous switching. Halting the old drug and immediately starting the new drug. Typically used when switching from one SSRI to another or from an SSRI to Effexor.
Stopping Your Antidepressant? Beware the Risks!
So you've been on antidepressants for a few months and you're feeling great. "I don't need this depression medication anymore," you decide (without getting your doctor's opinion on the matter). The next day you trash the pills.
Just listen to what happened to Emily, 34, when she quit taking her Effexor (venlafaxine) "cold turkey."
"It was the worst feeling of my life," she tells HealthyPlace.com. The first day she felt dizzy and extremely thirsty. By the end of the second day, she could barely walk or see because of the dizziness and had a headache so severe that any noise made her cry. She was also extremely nauseous. By the third day, her mother called 911 because Emily couldn't move without screaming.
Emily was suffering from something called "antidepressant discontinuation syndrome." The syndrome is associated, to various degrees, with nearly every antidepressant out there. It's called "discontinuation syndrome" because there's no evidence that antidepressants are addicting (in which case it would be called withdrawal). The condition is more common in people who take the drugs for six weeks or more.
Symptoms of antidepressant discontinuation syndrome include the dizziness, thirst, nausea and headache Emily experienced, as well as shock-like sensations throughout your body, insomnia, anxiety, agitation and, in rare cases, psychosis. Although the syndrome is thought to affect just one out of five people taking antidepressants and is not life threatening, it can sometimes be serious enough to require hospitalization.
The effects aren't limited just to antidepressants. When Amy, 36, decided last May that she no longer needed the Abilify (aripiprazole) she took with her antidepressant and Ritalin (methylphenidate), she stopped once the bottle was empty. "It was like I had the flu or something. I was that nauseous and achy," she recalled. She also had a daily headache. After a month of feeling miserable physically, her mood crashed. "I could tell it was not just a normal mood swing," she said. A few weeks later she resumed taking Abilify and within two weeks "everything was looking better."
As for Emily, after giving her medication for her headache and nausea, doctors started her on a low dose of Effexor, gradually increasing it to her regular dosage. "It was very scary," she says of the experience. "I thought I was going to die."
Bottom line? The only way to safely stop taking an antidepressant medication is for you and your doctor to slowly wean you off.
(Ed. Note: For an in-depth look at the best ways to treat depression, read the "Gold Standard for Treating Depression: Getting the Right Treatment for Depression. If you are looking for the best way to treat depression, here is the table of contents for that section. Plus watch depression treatment videos.)
About the Author
Debra Gordon, MS, is an award-winning medical writer with more than 25 years of experience writing about health and medicine. She lives and works in beautiful Williamsburg, VA. You can learn more about her at www.debragordon.com.
Staff, H. (2022, January 4). How to Switch Antidepressants Safely, HealthyPlace. Retrieved on 2024, February 20 from https://www.healthyplace.com/depression/switching-antidepressants/how-to-switch-antidepressants